Georgia, 2003

Flash Flooding and Hail in Georgia, May 17 to 18, 2003

May 17 to 18, 2003 · NWS CHS · 9 events in 4 counties and zones

5 thunderstorm wind, 3 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 17, 2:42 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, May 17, 2:42 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
341 PM EDT FRI MAY 16 2003

.SHORT TERM...BACKDOOR CDFNT IS BEING MASKED THIS AFTN BY AN INCRG
ERLY FLOW BUT IS LIKELY LURKING SOMEWHERE AROUND THE SAVANNAH RIVER.
THE ATMOS IS PRIMED FOR SVR WX S OF THIS BNDRY WITH STRONG INSTAB
NOTED. A TORNADO WATCH IS IN EFFECT FOR ALL OF SE GA AND PARTS OF SE
SC UNTIL 8 PM. WL CONT MENTION OF LARGE HAIL AND DAMAGING WINDS IN
THE ZFP AS WELL AS THE FCST GRIDS TO CVR. ACTIVITY WL LIKELY CONT
WELL INTO THE EVNG BEFORE SLOWLY DIMINISHING. LOWS TNGT WL BE TRICKY
WITH THE FNT BISECTING THE CWFA. DEWPOINTS HAVE NOT REALLY FALLEN
THIS AFTN WITH THE LOW-LVL FLOW COMING IN OFF THE ATLC BUT MID 60
DEWPOINTS ARE NOT FAR OFF. WL GO WITH A RANGE FOR LOWS ACROSS THE
NRN ZONES WITH LOWS IN THE UPR 60S TO AROUND 70 S OF THE FNT.

.LONG TERM...BACKDOOR FNT STARTS TO LOOSE ITS IDENTITY BY SUN AS THE
ONSHORE GRADLY DEEPENS AND THE SHALLOW AIRMASS BEGINS TO MODIFY.
THINK THERE WILL BE ENOUGH OF AN ONSHORE FLOW TO KEEP TEMPS DOWN ESP
ACROSS SC WHERE THE COOLER AIR WL BE DEEPEST. SHORT WAVE RIDGE
BUILDS ACROSS OVR THE AREA ON SUN IN RESPONSE TO THE UPR LOW OUT W
SINKING FARTHER S...BUT BELIEVE ENOUGH INSTAB WL BE AVBL TO INTERACT
WITH PSBL WK RIPPLES ALOFT AND THE SEA BREEZE TO TRIGGER ADDITIONAL
CONVECTION...ESP IN SE GA. DIURNALLY AND SEA BREEZE DRIVEN TSTMS ARE
PSBL MON AND TUE WITH A BTR CHANCE FOR TSTMS HOLDING OFF UNTIL LTE
WED WITH AN APRCHG FNT. FNT TRIES TO PUSH OFFSHORE ERLY THU BUT
ENOUGH OF THE UPR TROF HANGS BACK TO KEEP LOWISH POPS IN THROUGH
FRI. SAT LOOKS DRY WITH NR NORMAL TEMPS.

.MARINE...SHALLOW COASTAL FLOODING A THREAT AGAIN TONIGHT...THIS
TIME WITH A GREATER ONSHORE COMPONENT TO THE WIND THAN LAST NIGHT.
ANY ADDITIONAL RAINFALL ALONG THE COASTAL PLAIN WILL ALSO ENHANCE
THE COASTAL FLOOD POTENTIAL. ADDITIONALLY...WILL GO WITH SMALL CRAFT
ADVISORY FOR MARGINAL SEAS TONIGHT AND INTO MONDAY AMZ350.
REMAINDER OF FORECAST SIMILAR TO PREVIOUS FORECAST...WITH WIND/WAVES
GENERALLY FOLLOWING GFS/WNAWAVE MODELS. ONLY EXCEPTION IS SUNDAY
NIGHT AND MONDAY WHERE THE OPERATIONAL GFS BRINGS A SHORTWAVE
EASTWARD THROUGH THE GEORGIA WATERS. THIS SOLUTION HAS BEEN
DISCARDED SINCE IT IS AN OUTLIER FROM THE GFS ENSEMBLE CONSENSUS AND
THE CMC/ECMWF/ETA. OTHERWISE FLOW VEERS TO SOUTHERLY AND
SOUTHWESTERLY BY MIDWEEK AS THE SURFACE ANTICYCLONE MOVES OFFSHORE.

CHS   67  79  66  80 /  40  40  30  40
SAV   68  81  67  83 /  60  40  30  40
CHL   70  77  70  77 /  40  40  30  40
NBC   68  80  67  82 /  50  40  30  40
RBW   66  78  65  80 /  50  40  30  40
MHP   67  83  66  83 /  60  40  30  40

.CHS...
GA...TORNADO WATCH UNTIL 8 PM AMZ354-Z087-088-099>101-114>119-137>139.
     SHALLOW COASTAL FLOODING AROUND THIS TIDE THIS EVENING.
      AMZ354-GAZ117-119-139-141.
SC...TORNADO WATCH UNTIL 8 PM AMZ352-SCZ040-042-044-047-048-051.
     SMALL CRAFT ADVISORY AMZ350.
     SHALLOW COASTAL FLOODING AROUND THIS TIDE THIS EVENING.
      AMZ330-350-352-SCZ047>051.

ST/ST. JEAN
Hazardous weather outlook, May 17, 11:30 AM EST, 4 hours 30 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-171900-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1230 PM EDT SAT MAY 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE WEATHER...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
ACROSS MUCH OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA THIS
AFTERNOON AND EVENING. REFER TO THE LATEST SEVERE WEATHER OUTLOOK
ISSUED BY THIS OFFICE FOR ADDITIONAL INFORMATION.

.RIVER FLOODING...A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE
LOWER SANTEE RIVER AT JAMESTOWN AS WELL AS FOR THE SAVANNAH RIVER AT
CLYO AND BURTONS FERRY. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENT MORE SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH TUESDAY.
.RIVER FLOODING...RIVER FLOODING WILL CONTINUE ON THE LOWER SANTEE
RIVER AT JAMESTOWN...AND ON THE SAVANNAH RIVER AT CLYO AND BURTONS
FERRY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, May 17, 1:34 PM EST, 2 hours 26 minutes before
SCZ042-043-048-049-171915-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
234 PM EDT SAT MAY 17 2003

...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY...BEAUFORT COUNTY
AND COLLETON COUNTY THROUGH 315 PM EDT...

AT 234 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTH OF WHITE HALL...OR ABOUT
10 MILES EAST OF YEMASSEE...MOVING NORTHWEST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND GREEN POND...GARDENS
CORNER...BREWTON...WHITE HALL...BLAKE...RITTER AND YEMASSEE
THROUGH 315 PM EDT.

SMALL HAIL...VERY HEAVY RAINS AND CLOUD TO GROUND LIGHTNING STRIKES
CAN BE EXPECTED.

A TORNADO WATCH IS ALSO IN EFFECT FOR HAMPTON AND BEAUFORT COUNTIES
UNTIL 8 PM. IN SITUATIONS SUCH AS THIS...WHERE STRONG THUNDERSTORMS
DEVELOP...TORNADOES CAN ALSO QUICKLY FORM...SOMETIMES WITHOUT MUCH
ADVANCE WARNING. REMAIN ON THE ALERT AND BE PREPARED TO MOVE INSIDE
A SAFE LOCATION IMMEDIATELY IF SEVERE THUNDERSTORMS OR TORNADOES
DEVELOP.

PM
Special weather statement, May 17, 2:02 PM EST, 1 hour 58 minutes before
GAZ100-116-171930-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
302 PM EDT SAT MAY 17 2003

...STRONG THUNDERSTORMS WILL IMPACT BULLOCH COUNTY AND BRYAN COUNTY
THROUGH 330 PM EDT...

AT 302 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHEAST OF LANIER...OR ABOUT 7
MILES EAST OF PEMBROKE...AND WAS STATIONARY. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
LANIER...ELLABELL...OLNEY AND BLITCHTON THROUGH 330 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND VERY HEAVY RAINS CAN BE EXPECTED.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 8 PM. IN SITUATIONS SUCH AS
THIS...WHERE STRONG THUNDERSTORMS DEVELOP...TORNADOES CAN ALSO
QUICKLY FORM...SOMETIMES WITHOUT MUCH ADVANCE WARNING. REMAIN ON THE
ALERT AND BE PREPARED TO MOVE INSIDE A SAFE LOCATION IMMEDIATELY IF
SEVERE THUNDERSTORMS OR TORNADOES DEVELOP.

PM
Local storm report, May 17, 2:13 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
313 PM EDT SAT MAY 17 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    5 SW WALTERBORO           SC   WIND DAMAGE
05/17/03   COLLETON                       TREES DOWN NEAR
                                          HENDERSONVILLE ON HIGHWAY
                                          17A.
Special weather statement, May 17, 2:39 PM EST, 1 hour 21 minutes before
SCZ040-042-172030-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
339 PM EDT SAT MAY 17 2003

...STRONG THUNDERSTORMS WILL IMPACT ALLENDALE COUNTY AND HAMPTON
COUNTY THROUGH 430 PM EDT...

AT 339 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER SHIRLEY...OR ABOUT 19 MILES
SOUTHWEST OF HAMPTON...MOVING NORTH AT 5 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SHIRLEY...ESTILL...
VALENTINE AND LURAY THROUGH 430 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

A SEVERE THUNDERSTORM WARNING IS STILL IN EFFECT FOR HAMPTON COUNTY
UNTIL 4 PM. A TORNADO WATCH IS IN EFFECT FOR HAMPTON AND ALLENDALE
COUNTIES UNTIL 8 PM. BE PREPARED IN THE EVENT A TORNADO DEVELOPS
WITH LITTLE OR NO ADVANCE WARNING.

PM
Special weather statement, May 17, 3:02 PM EST, 58 minutes before
GAZ137-140-172045-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
402 PM EDT SAT MAY 17 2003

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY AND MCINTOSH COUNTY
THROUGH 445 PM EDT...

AT 402 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 3 MILES WEST
OF LUDOWICI TO 7 MILES SOUTHEAST OF LUDOWICI TO 7 MILES WEST OF
TOWNSEND...MOVING NORTH AT 5 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND LUDOWICI...TOWNSEND...WEFANIE...WARSAW...
JONES...HUXFORD...DONALD AND BRICKSTON THROUGH 445 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

A TORNADO WATCH IS IN ALSO IN EFFECT. BE ALERT IN THE EVENT THAT
SEVERE THUNDERSTORMS OR TORNADOES DEVELOP WITH LITTLE OR NO ADVANCE
WARNING.

PM
Special weather statement, May 17, 3:18 PM EST, 42 minutes before
GAZ088-172045-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
418 PM EDT SAT MAY 17 2003

...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY THROUGH 445 PM
EDT...

AT 418 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER NEWINGTON...OR ABOUT 12 MILES
SOUTHEAST OF SYLVANIA...AND WAS STATIONARY. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND NEWINGTON...SHEPPARDS...MIDDLE
GROUND...WHITE HILL...HUNTERS AND CAPTOLO THROUGH 445 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 8 PM. BE PREPARED IN THE
EVENT A TORNADO OR A SEVERE THUNDERSTORM DEVELOPS WITH LITTLE OR NO
ADVANCE WARNING.

PM

The radar

The Charleston,SC radar (KCLX), 101 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Liberty

When
May 17, 4:00 PM EST
Where
Liberty County, 2 mi E of Fleminton
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
31.850, -81.533

Trees and power lines were down.

Thunderstorm Wind, Screven

When
May 17, 5:00 PM EST
Where
Screven County, 5 mi NE of Sylvania
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
32.800, -81.567

Several trees and large limbs were down.

Hail, Tattnall

When
May 18, 1:00 PM EST
Where
Tattnall County, Manassas
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.167, -82.017

Thunderstorm Wind, Tattnall

When
May 18, 3:00 PM EST
Where
Tattnall County, Glennville
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
31.933, -81.933

Several trees were down on US 301,

Thunderstorm Wind, Evans

When
May 18, 3:05 PM EST
Where
Evans County, Daisy
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
32.150, -81.833

Trees and large limbs were down.

Thunderstorm Wind, Tattnall

When
May 18, 3:14 PM EST
Where
Tattnall County, 7 mi NE of Glennville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
32.000, -81.850

Trees and power lines down.

Flash Flood, Tattnall

When
May 18, 3:30 PM EST to 4:00 PM EST
Where
Tattnall County, Glennville
Reported by
LAW ENFORCEMENT
Coordinates
32.046, -82.058 (the zone’s center; the record gives no point)

Widespread flooding in and around Glennville as several roads were closed to significant water on roads and in parking lots.

Flash Flood, Tattnall

When
May 18, 5:30 PM EST to 6:00 PM EST
Where
Tattnall County, 1 mi N of Mendes
Reported by
EMERGENCY MANAGER
Coordinates
32.046, -82.058 (the zone’s center; the record gives no point)

Flooding took place on Highway 169 that caused it to become impassable for a while.

Flash Flood, Tattnall

When
May 18, 7:00 PM EST to 7:30 PM EST
Where
Tattnall County, Glennville
Reported by
EMERGENCY MANAGER
Coordinates
32.046, -82.058 (the zone’s center; the record gives no point)

Significant flooding on Walter Dasher Road (Highway 144).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361842, 5361841, 5361844, 5361846, 5361843, 5361845, 5361849, 5361847, 5361848.